Alert archive / Colorado / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 83, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 23, 2009, 4:22 PM MDT for Weld County, Colorado. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 23, 2009, 4:22 PM MDT (22:22 UTC)
- Expired
- Jun 23, 2009, 5:15 PM MDT
- In force
- 53 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
County Weld County, CO
The radar
The Cheyenne radar (KCYS), 42 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 23, 2:51 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 10.4 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 730 J/kg
- Mixed-layer CIN
- -272 J/kg
- Mixed-layer LCL
- 1043 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- -58 m²/s²
- 0-3 km storm-relative helicity
- -5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KBOU 232222 SVRBOU COC123-232315- /O.NEW.KBOU.SV.W.0083.090623T2222Z-090623T2315Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DENVER CO 422 PM MDT TUE JUN 23 2009 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTH CENTRAL WELD COUNTY IN NORTHEAST COLORADO * UNTIL 515 PM MDT * AT 422 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER HAIL... AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 21 MILES SOUTHWEST OF HEREFORD...OR 29 MILES NORTH OF GREELEY...MOVING EAST AT 15 MPH. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HEREFORD. PRECAUTIONARY/PREPAREDNESS ACTIONS... HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES. && LAT...LON 4100 10419 4069 10433 4078 10482 4100 10471 TIME...MOT...LOC 2222Z 276DEG 15KT 4083 10464 $$ BARJENBRUCH
1 follow-up statement
000 WWUS55 KBOU 232254 SVSBOU SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 454 PM MDT TUE JUN 23 2009 COC123-232315- /O.CON.KBOU.SV.W.0083.000000T0000Z-090623T2315Z/ WELD CO- 454 PM MDT TUE JUN 23 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MDT FOR NORTH CENTRAL WELD COUNTY... AT 454 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 19 MILES SOUTHWEST OF HEREFORD...OR 29 MILES NORTH OF GREELEY...MOVING EAST AT 10 MPH. LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HEREFORD. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED. HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES. && LAT...LON 4100 10419 4069 10433 4078 10482 4100 10471 TIME...MOT...LOC 2254Z 278DEG 8KT 4082 10460 $$ BARJENBRUCH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 2:35 PM MDT, 1 hour 47 minutes earlier.
Area forecast discussion, Jun 23, 2:35 PM MDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 235 PM MDT TUE JUN 23 2009 .SHORT TERM...MOIST AIRMASS OVER THE STATE TODAY AS SUBTROPICAL MOISTURE IS PULLED NORTH IN SOUTHWESTERN FLOW ALOFT. DEWPOINTS IN THE 60S REMAIN AS WELL WITH NORTHEASTERN UPSLOPE SURFACE FLOW. PRECIPITABLE WATER VALUES ARE ABOUT 1 TO 2 TENTHS HIGHER THAN YESTERDAY. HOWEVER A STRONG CAP EXISTS ON THIS MORNINGS SOUNDING FROM THE BUILDING UPPER HIGH OVER THE SOUTH CENTRAL STATES. MODELS AND ANALYSIS ARE SHOWING CAPES OF 1000-2000 J/KG AND APPROACHING 2500 J/KG OVER THE NORTHEAST CORNER. THE FORECAST PROBLEM IS PREDICTING WHEN/IF THIS CAP WILL BREAK FOR THESE CAPES TO BE UTILIZED. CONVECTION HAS ALREADY BEGUN OVER THE MOUNTAINS AND PALMER DIVIDE. A WEAK SHORTWAVE ALOFT AND A SLIGHT SOUTHERLY EXTENSION OF THE JET IS OVER THE STATE THIS AFTERNOON...BELIEVE THIS WILL HELP BREAK THIS CAP ALONG WITH SOME BOUNDARIES FLOATING AROUND FROM LAST NIGHTS CONVECTION. MINOR QG ASCENT IS SHOWN OVER NRN CO THIS AFTERNOON AND EARLY EVENING HOURS. HAVE INCREASED POPS SLIGHTLY SINCE CONVECTION HAS STARTED A LITTLE EARLIER THAN EXPECTED AND BELIEVE IT WILL CONTINUE AS UPPER LEVEL DYNAMICS SHOULD HAVE BEST EFFECT LATER TODAY. CONVECTION SHOULD PUSH OUT ONTO THE NORTHEASTERN PLAINS THIS EVENING. STORMS SHOULD MOVE PRETTY QUICK THEN AS THE SOUTHWESTERLY FLOW INCREASES...FORECAST AREA SHOULD DRY OUT AND HELP CONVECTION EXIT THE AREA BY 06Z OR SO. WITH PRECIPITABLE WATER VALUES EXPECTED TO BE AROUND AN INCH HEAVY RAINFALL WILL BE POSSIBLE FROM THE STORMS. OVERALL SHEAR PROFILE IS FAVORABLE FOR A FEW SEVERE STORMS OVER NORTHEASTERN CO ALTHOUGH MID LEVEL FLOW IS NOT FORECAST TO BE AS STRONG AS MONDAY EVENING. THE UPPER RIDGE WILL CONTINUE TO BUILD TOMORROW TO BRING MORE WESTERLY FLOW ALOFT. WILL SEE A SLIGHT INCREASE IN TEMPERATURES AND THE CONTINUED PATTERN OF AFTERNOON AND EVENING CONVECTION...HOWEVER WITH A SLIGHTLY DRIER AIRMASS. .LONG TERM...WILL CONTINUE TO TREND PRECIP CHANCES UPWARD THROUGH THE LATTER HALF OF THE WEEK AS MODELS ALSO CONTINUE TO INDICATE AN INCREASE IN MOISTURE ACROSS THE REGION. EARLY IN THE PERIOD MODELS SHOW FLOW AROUND THE WESTERN PERIPHERY OF A LARGE WARM CORE RIDGE OF HIGH PRESSURE NOW CENTERED OVER MISSOURI SENDING SUBTROPICAL MOISTURE UP INTO COLORADO. BY WEEK/S END MODELS SHOW THIS RIDGE BECOMING CENTERED SQUARELY OVER COLORADO. NORMALLY THIS WOULD RESULT IN DRYING AND WARMING FOR US...BUT IN THIS CASE THE UPPER RIDGE WILL ONLY SERVE TO TRAP AND RECIRCULATE THIS MOIST AND UNSTABLE AIR OVER THE REGION THROUGH SATURDAY. DURING THIS SAME PERIOD PRECIPITABLE WATER VALUES ACROSS NORTHEAST COLORADO GRADUALLY RISE WITH MEAN VALUES APPROACHING 1.5 INCHES BY LATE FRIDAY. FURTHERMORE WITH THE UPPER RIDGE SITTING OVER THE REGION STEERING/TRANSPORT WINDS WILL BECOME QUITE LIGHT. AS TEMPERATURES WARM ALOFT...HAIL CHANCES SHOULD DIMINISH...WHILE THE CHANCE FOR HEAVY RAINFALL FROM SLOW MOVING STORMS SHOULD INCREASE SETTING THE STAGE FOR FLASH FLOODING. BY THE WEEKEND MEDIUM RANGE GUIDANCE SHOWS THE UPPER RIDGE SHRINKING BACK TOWARD THE SRN GREAT PLAINS WHICH ALLOWS A SHORT-WAVE TROUGH TO MOVE OUT OF THE GREAT BASIN/PACIFIC NORTHWEST AND ACROSS COLORADO EITHER SATURDAY NIGHT OR SUNDAY. IN ADDITION THE GFS SHOWS A SFC COLD FRONT DROPPING INTO NERN COLORADO ON SATURDAY FOLLOWED BY A SEVERAL DEG C DROP IN DAYTIME TEMPERATURES WITH UPSLOPE FLOW. MODELS HAVE INDICATED SUCH A SCENARIO ON THE LAST FEW RUNS...HOWEVER MODELS APPEAR TO BE IN BETTER AGREEMENT IN THE LATEST RUN. FOR THAT REASON AND TO BLEND BETTER WITH SURROUNDING NWS OFFICES WENT AHEAD TO LOWERED TEMPS ON SATURDAY BY 1-3C. BY SUNDAY MODELS SHOW THE SHORTWAVE TROUGH AND COOLER AIRMASS MOVING EAST AS DRIER AND MORE STABLE AIR MOVES IN FROM THE NW. THEREFORE SHOULD SEE A SLOW REBOUND IN TEMPERATURES THROUGH EARLY NEXT WEEK AND A NOTABLE DROP IN PRECIP CHANCES AREAWIDE. COULD SEE TEMPS RETURNING TO LEVELS ABOVE NORMAL BY MONDAY. && .AVIATION...WINDS BECOMING SE BY 21Z WITH SPEEDS IN THE 10-15 MPH RANGE. SCT TSTMS TO AFFECT THE AIRPORTS IN THE 21Z-01Z TIME FRAME ...WITH THE MOST ACTIVITY EXPECTED ALONG THE FOOTHILLS AND PALMER DIVIDE. BRIEF PERIOD OF MVFR DUE TO HEAVY RAINFALL. GUSTY WINDS UP FROM 30-40 MPH MAY ALSO OCCUR WITH THE STORMS AS THEY MOVE ACROSS. AFTER 03Z...SOUTHWESTERLY WINDS SHOULD DRY THE AIRMASS OUT AND QUICKLY MOVE ACTIVITY TO THE NORTHEAST PLAINS. DIURNAL WINDS WILL KICK IN TONIGHT WITH VFR CONDITIONS LASTING THROUGH TOMORROW AFTERNOON. SCATTERED SHOWERS WITH A FEW THUNDERSTORMS TO AFFECT THE AREA TOMORROW AFTERNOON. && .BOU WATCHES/WARNINGS/ADVISORIES...NONE. KRIEDERMAN/BAKER
Hazardous weather outlook, Jun 23, 11:02 AM MDT, 5 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1102 AM MDT TUE JUN 23 2009 COZ030>051-241200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1102 AM MDT TUE JUN 23 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP IN THE MOUNTAINS...FOOTHILLS AND PALMER DIVIDE BY MID AFTERNOON AND OVER THE PLAINS FROM LATE AFTERNOON INTO THE EARLY EVENING HOURS. A FEW STORMS MAY BECOME SEVERE OVER NORTHEAST COLORADO LATE THIS AFTERNOON AND EVENING WITH HAIL TO ONE INCH IN DIAMETER. OTHERWISE EXPECT THE STORMS TO PRODUCE HEAVY RAIN UP TO ONE INCH IN 30 MINUTES...SMALL HAIL AND WIND GUSTS TO 40 MPH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORM CHANCES WILL GRADUALLY INCREASE THROUGH THE LATTER HALF OF THE WEEK AS VERY MOIST AND UNSTABLE AIR CONTINUES TO FLOW UP FROM MEXICO AND THE GULF OF MEXICO. THUNDERSTORM ACTIVITY SHOULD REACH A PEAK BY LATE ON FRIDAY WITH PERHAPS A REPEAT PERFORMANCE ON SATURDAY WITH AN UPPER LEVEL LOW PRESSURE TROUGH AND SURFACE COLD FRONT RUNNING INTO THIS MOISTURE LADEN AIRMASS. THERE WILL BE A SLIGHT CHANCE FOR SEVERE WEATHER ON THE PLAINS EACH DAY...WITH LARGE DAMAGING HAIL THE MAIN THREAT. HOWEVER BY LATE IN THE WEEK...HEAVY RAINFALL AND LOCALIZED FLOODING MAY BECOME MORE OF A THREAT ESPECIALLY FOR AREAS IN AND ALONG THE FRONT RANGE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AFTER 2 PM. KRIEDERMAN/BAKER
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 8:31 PM MDT | Severe Thunderstorm Warning | BOU | Boulder, Larimer | 44 min |
| Jun 22, 8:51 PM MDT | Severe Thunderstorm Warning | BOU | Larimer, Weld | 54 min |
| Jun 22, 9:28 PM MDT | Severe Thunderstorm Warning | BOU | Boulder, Larimer | 47 min |
| Jun 22, 9:34 PM MDT | Flash Flood Warning | BOU | Larimer, Weld | 3 hr |
| Jun 22, 9:44 PM MDT | Severe Thunderstorm Warning | BOU | Larimer, Weld | 61 min |
| Jun 22, 9:54 PM MDT | Tornado Warning | BOU | Larimer, Weld | 51 min |
| Jun 22, 10:24 PM MDT | Tornado Warning | BOU | Weld | 36 min |
| Jun 22, 10:32 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 32 min |
| Jun 22, 10:35 PM MDT | Areal Flood Advisory | BOU | Larimer | 85 min |
| Jun 22, 10:57 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 48 min |
| Jun 22, 11:57 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 16 min |
| Jun 23, 4:02 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Arapahoe, Denver, Douglas, Elbert, Weld | 58 min |
| Jun 23, 4:14 PM MDT | Areal Flood Advisory | BOU | Adams, Arapahoe, Denver, Douglas, Elbert | 91 min |
| Jun 23, 4:37 PM MDT | Flash Flood Warning | BOU | Douglas | 68 min |
| Jun 23, 4:59 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Arapahoe, Denver | 50 min |
| Jun 23, 5:02 PM MDT | Tornado Warning | BOU | Elbert | 20 min |
| Jun 23, 5:17 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 58 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.